One week after discharge, the patient developed rigors and was evaluated in the emergency department. She was admitted for possible neutropenic sepsis, but no infection was found. During this hospitalization, she had repeat bilateral lower extremity venous Dopplers that showed a new acute right lower extremity DVT, in addition to the known left gastrocnemius and peroneal DVTs. An arterial Doppler showed the right distal popliteal artery was now near occlusion and progressing into the distal peroneal and anterior tibial arteries, and she was, therefore, started on enoxaparin.
You Might Also Like
Explore This IssueNovember 2018
Six weeks later the patient developed acute confusion and was again evaluated in the emergency department. She was found to have acute kidney injury with a creatinine of 1.9 mg/dL (baseline: 1.0 mg/dL) and lithium level of 2.0 mmol/L (normal: 0.6–1.2 mmol/L). She was treated for mild lithium toxicity with fluid resuscitation and discontinuation of lithium. Her confusion improved, and her lithium level became undetectable. The patient was started on divalproex sodium for mood stabilization and again discharged to a skilled nursing facility.
At her hospital follow-up visit, the patient’s liver function tests had completely normalized, and she was again offered methotrexate in the hopes of weaning her prednisone dose, but she adamantly refused. She was then offered abatacept as a steroid-sparing agent, and—after initially refusing—she eventually agreed.
Since starting abatacept at 750 mg IV monthly approximately six months ago she has done very well, experiencing no further complications or hospitalizations. She remains asymptomatic, with normal inflammatory markers, and her prednisone dose has, thus far, been successfully tapered to 3 mg daily. Her psychiatric medications have all been discontinued, and she has remained free of any psychiatric symptoms.
This case highlights multiple complications due to the treatments used for GCA and the disease itself. The patient developed steroid-induced mania/psychosis after starting high-dose steroids.
Psychiatric complications of steroid use are seen in about 6% of patients on steroids and seem to be dose dependent; psychosis typically occurs at doses of greater than 20 mg prednisone per day. Psychiatric symptoms are reversible 90% of the time, with discontinuation of steroids.2 Unfortunately, we were unable to wean this patient’s prednisone due to a relapse in her GCA symptoms and rising inflammatory markers; she was, therefore, started on lithium for mood stabilization and later developed lithium toxicity.
We decided to treat the patient with tocilizumab based on a randomized controlled trial published in 2017 that showed GCA patients treated with weekly tocilizumab in addition to a prednisone taper were three times more likely to achieve sustained remission after one year of treatment when compared with patients using a prednisone taper alone; and the cumulative prednisone dose in the tocilizumab group was almost half that of the prednisone-alone groups.3